Benzodiazepines are a large group of drugs widely prescribed for a variety of conditions. Benzodiazepine withdrawal does occur and can be difficult to treat. Appropriate management, however, will usually avoid serious problems.
Benzodiazepines should usually be withdrawn gradually in order to achieve a medically safe result and to minimise any unpleasant symptoms a person may experience.
Withdrawal symptoms tend to be relatively individualised in nature and will eventually occur in all users, even those on “therapeutic” doses. The length of use and dosage will also influence the clinical picture.
The symptoms can be divided into minor and major categories.
The major withdrawal symptoms are acute and self limiting.
The major symptoms occur only in certain patients and those at special risk include:
Depending on the half-life of the particular benzodiazepine, the withdrawal effects may appear several hours or several days (up to 14) after the last dose of the drug.
Withdrawal symptoms are of variable duration from as short as 4-5 days to as long as 21 days. 10-14 days is most common although a minority of people may experience them intermittently for months.
Take a detailed drug history. All patients of over 65 years should be questioned about tranquillisers using brand names.
If a patient over 65 years of age is taking a benzodiazepine drug, do not stop the drug on admission but convert to the equivalent dose of diazepam and then reduce to zero over 7-10 days.
In patients younger than 65, on doses of 30 mg of diazepam equivalent per day or less, this tapering is not necessary unless the patient has a history of seizures for any reason, or a history of benzodiazepine withdrawal in the past.
For patients taking benzodiazepines in excessive amounts, convert to diazepam at half the equivalent daily dose, or 100 mg, whichever is less, then taper over 7-10 days.
N.B. As with all withdrawal protocols, these are guidelines only and are not to be followed blindly. All patients MUST be examined by a medical officer before sedatives are prescribed, and junior medical staff must NEVER sedate a seriously ill or confused patient without reference to a registrar or more senior doctor.
IF SOMEONE HAS BEEN ON BENZODIAZEPINES REGULARLY FOR MORE THAN TWO TO THREE WEEKS THEY SHOULD NOT BE STOPPED SUDDENLY WITHOUT EXPERT ADVICE.
Nurse patients in a comfortable quiet, well lit, but not overly bright area or room. A bed away from traffic areas and noise is best.
Darkness and shadows can trigger anxiety, fear and hallucinations.
Staff interaction and attitude
The patient in a withdrawal state may be in crisis, and feeling physically and emotionally vulnerable with low self-esteem. It is therefore important for nurses and doctors to be calm and non-judgmental.
The nurse should remain at the bedside for as long as necessary, listening to the patient, reorientating to time and place and providing factual information on his/her condition. This one-to-one contact and education will relieve anxiety and when used at an early stage will be time well spent.
Nursing strategies that can be helpful include:
It is not helpful if the nurse adopts an authoritarian tone or gives orders.
Voice and language
Appear calm, relaxed, attentive, interested and as someone who can be trusted.
Do not physically intimidate a patient. Avoid rushing to and fro, and gestures that may increase the patient's fear and/or cause aggression.
All staff need to be consistent at all times. This will reduce the possibility of any problematic behaviour from a patient, e.g. drug seeking, manipulation, passive-aggressive behaviours.
DACAS faxsheet 4.doc [54 KB]
Lecture EAPCCT 2010 by Prof Bob Hoffman, New York: BDZ Withdrawal EAPCCT 2010.ppt [11.4 MB]
The Alcohol and Drug Information Service (ADIS) operates 24 hours a day, seven days a week and addresses PUBLIC enquiries. Phone 02 9361 8000 for Sydney Metropolitan, 1800 422 599 for regional and rural (free for landlines and Telstra mobiles)
NSW Drug and Alcohol Specialist Advisory Service provides management information for HEALTH PROFESSIONALS only. Phone (02) 9361 8006